Clonidine Use in the Elderly
There is a reason why clonidine is not routinely used in the elderly. It has a high incidence of adverse effects in the elderly and can contribute to CNS changes, orthostasis, dry mouth etc.
An 88 year old gentleman was started on clonidine for hypertension. His other medications include:
- Acetaminophen as needed
- Diphenhydramine at bedtime
He does seem to be tolerating the clonidine per his report. When specifically asked if he feels he is having any side effects from his medication he replies that he doesn’t think so. Upon further questioning, he attributes his dry mouth and use of Biotene to him “just getting older”. His blood pressure is under good control following the clonidine initiation and you feel as if there have been no CNS adverse effects from the new medication.
As we look at the medication list in relation to his dry mouth, the timing of medications is going to be important. Given the limited information which often happens in real life, here’s a few questions I would think about when assessing the dry mouth.
- How necessary is the diphenhydramine? How strongly does this patient feel about continuing it and certainly we need to ask if he taking it routinely as well as how much?
- Are we using diphenhydramine for sleep (most likely) or something else?
- What allergies does this patient have, if any?
- Clonidine does have a good possibility of causing dry mouth. Clonidine use in the elderly is definitely not a first line agent for hypertension. What alternative BP medications would be acceptable (factoring in compelling indications, labs, previous trials etc.)?
Ideally in this situation, given the age of this patient, I would like to find alternatives to both the diphenhydramine and clonidine. What did I miss?
OVER 3.000 healthcare professionals have signed up for FREE to my 30 medication mistakes PDF – It is a list of 30 real world problems I see in my everyday practice as a clinical pharmacist!